Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 250, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2018, 10:42 PM CDT for 9 counties in Kansas. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2018, 10:42 PM CDT (03:42 UTC)
- Expired
- Jun 23, 2018, 11:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Clark County, KS, Edwards County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS, Kiowa County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 33 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 10:57 PM CDT | TSTM WND GST 67 | Dodge City Regional Air, KS | ASOS STATION DDC, DODGE CITY REGIONAL AIRPORT. |
| Jun 23, 10:58 PM CDT | TSTM WND GST 70 | 2 Wnw Dodge City, KS | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2 WNW DODGE CITY. WINDS WERE ESTIMATED FROM 65 TO 70 MPH. |
| Jun 23, 11:05 PM CDT | TSTM WND GST 70 | Dodge City Regional Air, KS | ASOS STATION DDC, DODGE CITY REGIONAL AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 9:52 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1196 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
859
WUUS53 KDDC 240342
SVRDDC
KSC025-047-057-069-083-097-135-145-165-240430-
/O.NEW.KDDC.SV.W.0250.180624T0342Z-180624T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1042 PM CDT SAT JUN 23 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Ford County in southwestern Kansas...
Northwestern Kiowa County in south central Kansas...
Southeastern Ness County in west central Kansas...
Hodgeman County in southwestern Kansas...
Western Pawnee County in south central Kansas...
East central Gray County in southwestern Kansas...
Southwestern Rush County in central Kansas...
Western Edwards County in south central Kansas...
North central Clark County in southwestern Kansas...
* Until 1130 PM CDT.
* At 1042 PM CDT, severe thunderstorms were located along a line
extending from near Ness City to 8 miles north of Dodge City to 3
miles north of The Haggard Elev, moving east at 40 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Dodge City, Gray, Kinsley, Ness City, Jetmore, Bucklin, Spearville,
Bazine, Mullinville, Burdett, Ford, Hanston, Offerle, Ensign,
Rozel, Bloom, Kingsdown, Howell, Wright and Bellefont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 9930 3765 9938 3736 9986 3774 10042
3797 10011 3852 10003
TIME...MOT...LOC 0342Z 285DEG 33KT 3845 9993 3788 10000 3769 10031
HAIL...0.88IN
WIND...70MPH
$$
JJOHNSON1 follow-up statement
626
WWUS53 KDDC 240402
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1102 PM CDT SAT JUN 23 2018
KSC135-165-240412-
/O.CAN.KDDC.SV.W.0250.000000T0000Z-180624T0430Z/
Ness KS-Rush KS-
1102 PM CDT SAT JUN 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NESS AND
SOUTHWESTERN RUSH COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central and southwestern Kansas.
LAT...LON 3824 9933 3765 9938 3736 9986 3770 10035
3795 10004 3824 9999
TIME...MOT...LOC 0402Z 284DEG 29KT 3823 9987 3784 9984 3764 10009
$$
KSC025-047-057-069-083-097-145-240430-
/O.CON.KDDC.SV.W.0250.000000T0000Z-180624T0430Z/
Ford KS-Kiowa KS-Hodgeman KS-Pawnee KS-Gray KS-Edwards KS-Clark KS-
1102 PM CDT SAT JUN 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR FORD...NORTHWESTERN KIOWA...HODGEMAN...SOUTHWESTERN PAWNEE...EAST
CENTRAL GRAY...WESTERN EDWARDS AND NORTH CENTRAL CLARK COUNTIES...
At 1102 PM CDT, severe thunderstorms were located along a line
extending from 10 miles north of Jetmore to 4 miles west of
Spearville to 7 miles east of Ensign, moving east at 45 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Dodge City, Gray, Kinsley, Jetmore, Bucklin, Spearville, Mullinville,
Burdett, Ford, Hanston, Offerle, Ensign, Rozel, Bloom, Kingsdown,
Howell, Wright, Bellefont, Windhorst and Ft. Dodge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3824 9933 3765 9938 3736 9986 3770 10035
3795 10004 3824 9999
TIME...MOT...LOC 0402Z 284DEG 29KT 3823 9987 3784 9984 3764 10009
HAIL...0.75IN
WIND...70MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:55 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, Jun 23, 5:55 PM CDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 555 PM CDT Sat Jun 23 2018 ...updated aviation... .SHORT TERM...(This evening through Sunday) Issued at 222 PM CDT Sat Jun 23 2018 Convection continues to bloom across the high plains of eastern Colorado this afternoon. This is the main focus for tonight's weather. A resultant small complex of storms is expected to march across the Kansas prairie later tonight. Convective outflows of 50-60 mph will be the main hazard with this activity. 3 km NAM is an outlier compared to NMMB/ARW/EC, so this model was tossed out. Otherwise, lows heading into Sunday morning will be in the 60s. .LONG TERM...(Sunday night through Saturday) Issued at 222 PM CDT Sat Jun 23 2018 Attention the turns to Sunday for impacting weather. A large 500-hPa trof will swing out with a much stronger 250-hPa jet impacting the state of Kansas. This will set the stage for severe thunderstorms tomorrow afternoon and evening. In addition, PWATs greater than 1.50" spells out the concern for heavy rainfall and flooding. This is particularly true late Sunday evening as 900 to 700-hPa waa strengthens. Forecasting hazards other than flooding for tomorrow is difficult. Much depends on where the mesoscale boundaries will reside. The small complex moving across the area in the short term period will undoubtedly impact hazards for tomorrow. Meso models show that the convective model tomorrow could potentially be messy with HPish supercells. Forecast soundings also suggest this with backing upper level winds, which typically always favors HPs. Forecast LHP values start out as high then quickly decreases tomorrow evening as these upper level winds back. Think that water loading associated with the high PWAT environment could potentially keep hail size down. Will go with 1.5 to 2.5" hail for now. A bigger threat other than hail tomorrow is convective outflows of 70-80 mph. The BL should be pretty mixed tomorrow, particularly within/near the warm sector. Cannot rule out an isolated tornado tomorrow, however, low level shear does not look that great as far as tornadoes are concerned. The rest of the forecast was left as is with fb pops and temps. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 555 PM CDT Sat Jun 23 2018 Storms continue to develop across E Colorado and NW Kansas. As a result, have added VCTS/CB groups for KDDC/KGCK later this evening. +TSRA will still be possible tomorrow afternoon and evening, although there is some uncertainty. MVFR cigs will be possible in the morning as moisture continues to stream in. VFR conditions are expected thereafter minus the second round of storms. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 63 88 / 80 80 70 0 GCK 66 81 60 87 / 40 50 50 0 EHA 64 89 59 89 / 20 30 30 0 LBL 67 91 62 89 / 20 70 50 0 HYS 67 82 62 86 / 10 80 60 10 P28 69 94 67 89 / 30 70 80 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, Jun 23, 3:01 AM CDT, 19 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 301 AM CDT Sat Jun 23 2018 KSZ030-031-043>046-061>066-074>081-084>090-241000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 301 AM CDT Sat Jun 23 2018 /201 AM MDT Sat Jun 23 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- An isolated strong to marginally severe thunderstorm or two will be possible overnight west or north of Garden City. The main hazards from these storms, if they develop, will be hail up to quarters and wind gusts of 50 to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Severe thunderstorms can be expected across western Kansas on Sunday. These storms will be capable of producing hail tennis ball size hail and damaging winds over 60 mph. Heavy rainfall will also be possible from these storms which may result in localized flooding issues. There will also be a slight chance for an isolate tornado or two. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk * Tuesday - Excessive heat: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Elevated risk - Fire weather: Significant risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 23, 7:45 PM CDT, 2 hours 57 minutes before
Special Weather Statement National Weather Service Dodge City KS 745 PM CDT SAT JUN 23 2018 KSZ030-240130- Trego KS- 745 PM CDT SAT JUN 23 2018 ...SPECIAL WEATHER STATEMENT... At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles southeast of Collyer, moving southeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Wakeeney, Collyer, Trego Center and Voda. LAT...LON 3880 9987 3889 10015 3913 10015 3913 9974 TIME...MOT...LOC 0045Z 294DEG 20KT 3899 10009 JJOHNSON
Special weather statement, Jun 23, 8:12 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
812 PM CDT SAT JUN 23 2018
KSZ043-061>063-240145-
Finney KS-Kearny KS-Hamilton KS-Scott KS-
812 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SCOTT COUNTIES UNTIL 845 PM CDT/745
PM MDT/...
At 812 PM CDT/712 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles west of Scott State
Lake to 7 miles southeast of Leoti to 13 miles south of Horace.
Movement was southeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Scott City, Grigston, Friend, Scott State Lake, Modoc, Shallow Water
and Manning.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern and west central Kansas.
LAT...LON 3826 10113 3870 10113 3869 10070 3827 10070
3813 10078 3798 10160 3826 10200
TIME...MOT...LOC 0112Z 320DEG 33KT 3870 10105 3839 10129 3829 10186
JJOHNSONSpecial weather statement, Jun 23, 8:46 PM CDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Dodge City KS 846 PM CDT SAT JUN 23 2018 KSZ061>063-240245- Finney KS-Kearny KS-Hamilton KS- 846 PM CDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN KEARNY AND NORTHWESTERN FINNEY COUNTIES UNTIL 945 PM CDT/845 PM MDT/... At 846 PM CDT/746 PM MDT/, Doppler radar was tracking a strong thunderstorm 17 miles west of Friend, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Holcomb and Friend. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900 PM MDT/ for southwestern Kansas. LAT...LON 3826 10168 3826 10069 3799 10090 3799 10167 TIME...MOT...LOC 0146Z 298DEG 18KT 3823 10123 JJOHNSON
Local storm report, Jun 23, 9:54 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 3 SSE DIGHTON 38.43N 100.45W
06/23/2018 M62 MPH LANE KS MESONET
MESONET STATION E1393, 3 SSE DIGHTON.
&&Special weather statement, Jun 23, 10:06 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1006 PM CDT SAT JUN 23 2018
KSZ061>063-074>076-240345-
Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS-
1006 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...SOUTHERN
KEARNY...SOUTHWESTERN FINNEY...GRANT...NORTHEASTERN STANTON AND
WESTERN HASKELL COUNTIES UNTIL 1045 PM CDT/945 PM MDT/...
At 1006 PM CDT/906 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles southeast of Kendall, moving southeast at 35
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ulysses, Lakin, Satanta, Big Bow, Ryus and Hickok.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT/400 AM
MDT/ for southwestern Kansas.
LAT...LON 3771 10171 3796 10139 3791 10108 3740 10099
3740 10151
TIME...MOT...LOC 0306Z 300DEG 31KT 3779 10143
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 19 min |
| Jun 23, 7:45 PM CDT | Special Weather Statement | DDC | Trego | 45 min |
| Jun 23, 8:12 PM CDT | Special Weather Statement | DDC | Scott | 33 min |
| Jun 23, 8:41 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 49 min |
| Jun 23, 8:46 PM CDT | Special Weather Statement | DDC | Kearny | 59 min |
| Jun 23, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hamilton, Kearny, Lane, Scott | 55 min |
| Jun 23, 9:55 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Lane and 1 more | 50 min |
| Jun 23, 10:06 PM CDT | Special Weather Statement | DDC | Grant | 39 min |
| Jun 23, 10:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 48 min |
| Jun 23, 10:56 PM CDT | Special Weather Statement | DDC | Haskell | 34 min |
| Jun 23, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 37 min |
| Jun 23, 11:16 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Edwards, Ford, Hodgeman and 4 more | 59 min |
| Jun 24, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more | 76 min |
| Jun 24, 1:28 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
| Jun 24, 4:30 AM CDT | Special Weather Statement | DDC | Gray | 60 min |
| Jun 24, 5:06 AM CDT | Special Weather Statement | DDC | Finney | 54 min |
| Jun 24, 5:09 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 51 min |
| Jun 24, 5:35 AM CDT | Special Weather Statement | DDC | Ford | 55 min |
| Jun 24, 5:58 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 47 min |
| Jun 24, 6:20 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 40 min |
| Jun 24, 6:22 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 53 min |
| Jun 24, 6:45 AM CDT | Special Weather Statement | DDC | Ford | 60 min |
| Jun 24, 6:54 AM CDT | Special Weather Statement | DDC | Grant, Haskell | 66 min |
| Jun 24, 7:14 AM CDT | Special Weather Statement | DDC | Comanche | 61 min |
| Jun 24, 6:54 PM CDT | Special Weather Statement | DDC | Hamilton | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.